Alert archive / Minnesota / Winter Storm Watches in 2016

Winter Storm Watch 4, NWS Grand Forks, ND

December 22, 201617 counties in Minnesota; 4 counties in North Dakota

NWS Grand Forks, ND issued this winter storm watch at Dec 22, 2016, 3:45 PM CST for 17 counties in Minnesota; 4 counties in North Dakota. It took effect at Dec 25, 2016, 6:00 AM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2016, 3:45 PM CST (21:45 UTC)
In effect from
Dec 25, 2016, 6:00 AM CST
Expired
Dec 26, 2016, 12:21 AM CST
In force
18 hr
Issued by
NWS Grand Forks, ND
All 21 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 99 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this winter storm watch went out at Dec 22, 1:06 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Dec 22, 1:06 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
106 PM CST Thu Dec 22 2016

.UPDATE...
Issued at 106 PM CST Thu Dec 22 2016

Bumped up highs today a bit with the southwesterly winds and the
good amount of sun. Otherwise...rest of short term forecast looks
on track.

UPDATE Issued at 959 AM CST Thu Dec
22 2016

Some cirrus was moving across the northern zones this morning on the
fog loop and visible. Tweaked hourly temps and winds for today.
Otherwise no other changes made at this update.

UPDATE Issued at 636 AM CST Thu Dec 22 2016

Temps have fallen off a bit more in a few isolated spots than
expected, but temps should start coming up nicely this morning
with sunshine and west winds. No major changes to the forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 336 AM CST Thu Dec 22 2016

Temperatures will be the main concern for the period as we get a
brief break between shortwaves.

Near zonal flow sets up between systems, with surface low pressure
to the north over Canada and the center of the high to the south.
Southwesterly winds at the surface will help temperatures recover
quite nicely from the current teens and 20s back up to near the
freezing mark again today. The pressure gradient will not nearly
be as tight as yesterday and winds should stay lower today, mostly
less than 20 mph, with only a few terrain induced exceptions off
the Sisseton Hills and near the Turtle Mountains.

Tonight, a shortwave trough will begin to move into western South
Dakota, with a surface trough starting to develop in the High
Plains to our southwest. Winds over eastern ND and western MN will
stay southwesterly to southerly, and not too much will change
overnight. Increasing clouds should help keep temps in the teens
to low 20s.

.LONG TERM...(Friday through Wednesday)
Issued at 336 AM CST Thu Dec 22 2016

Friday...Models continue to bring the shortwave over SD into MN,
although there has been some trending back to the south. Will
continue to keep some low chances for snow over our southeastern
counties, but even the models with further north solutions have
less than a half an inch of snow, so impacts seem minimal at this
point.

Saturday...The main upper trough digs into the desert southwest,
with flow becoming southwesterly and a surface low starting to
develop over CO. Easterly winds will begin to pick up as the
surface low to the southwest deepens. Models are in fairly good
agreement on some precip starting to move in Saturday afternoon
into Saturday night. The main QPF looks to be over the Devils Lake
Basin near the best mid level frontogenesis band, but the models
break out some very light QPF further south and east as Saturday
night goes on. The NAM and GFS both have a dry layer aloft in
model soundings, and it seems that low level moisture and lift
will be plentiful. Will include just snow in the northwestern
counties, but freezing drizzle is not out of the question
Christmas Eve and included a mix further south and east.

Sunday through Wednesday...Impacts will increase for Christmas Day
due to the holiday weekend's anticipated major winter storm. The
system's main surface low is progged to take shape across eastern
Colorado by 12z and rapidly deepen as it heads towards the
Northern Plains. Models continue to come into better agreement
with the center of the surface low near the ND/SD/MN border region
by 06z Monday and propagate to the north and east towards the
Minnesota Arrowhead Sunday night and early Monday. Thereafter, the
GFS and ECMWF continue to be in good agreement with the Canadian
lagging a bit behind.

The bulk of the precipitation still looks to occur from roughly 12z
Sunday through 12z Monday. The exact track of the surface low
continues to be the main factor in determining precipitation type
for portions of the region. At this time, the best location for
mixed precipitation continues to be the far southeastern forecast
area, predominantly Sunday afternoon and early evening. This area
could see some light snow late Sunday night and into early Monday
but any major accumulation is looking less and less likely across
the extreme southern Red River Valley and eastward into west central
Minnesota. The remainder of the forecast area to the north and west
of the center of the surface low (roughly along and north of a
Valley City to Fargo to Bemidji line at this time) continues to be
the target area for the heaviest snowfall. In addition to the chance
for significant snowfall, very strong north/northwest winds behind
the departing low will set the stage for potential blizzard
conditions, especially along and west of the Red River Valley
beginning Sunday afternoon and lingering into at least the morning
hours on Monday.

The bottom line is that significant impacts to travel will be likely
across much of the forecast area for the Christmas Day holiday and
continuing into Monday.

Generally colder temperatures will return following the holiday
storm system as high pressure builds in through midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 106 PM CST Thu Dec 22 2016

VFR conditions were across the area. Satellite loop indicated patches
of cirrus clouds over the northern zones and was moving to the east
about 60 knots. Expect VFR conditions for this afternoon through Fri
morning. However expect MVFR conditions to move into the southern
half of the forecast area by 18Z Fri.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Knutsvig
SHORT TERM...JR
LONG TERM...JR/Lee
AVIATION...Hoppes
Hazardous weather outlook, Dec 22, 4:35 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
435 AM CST THU DEC 22 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
435 AM CST THU DEC 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FAR SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA COULD
SEE A DUSTING OF SNOW FRIDAY, BUT HEAVIEST AMOUNTS ARE EXPECTED TO
STAY SOUTH AND EAST OF THE REGION.

A SIGNIFICANT WINTER STORM IS TARGETING THE NORTHERN PLAINS FOR
CHRISTMAS DAY INTO MONDAY. SPECIFIC IMPACTS WILL DEPEND ON THE
EXACT TRACK OF THE SYSTEM, WHICH COULD STILL CHANGE OVER THE NEXT
FEW DAYS. HOWEVER, AT THIS POINT, IT APPEARS THAT THERE IS A
HIGHER RISK FOR HEAVY SNOW OVER NORTHEAST NORTH DAKOTA INTO
NORTHWEST MINNESOTA. FOR SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL
MINNESOTA, THERE IS A RISK FOR A WINTRY MIX CHANGING TO SNOW. ALL
AREAS MAY SEE GUSTY WINDS WITH BLOWING SNOW CHRISTMAS NIGHT AND
INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 3:45 PM CSTBlizzard WatchFGFKittson, Marshall, Polk24 hr

Nearby

Winter Storm Watches in Minnesota, 2016Winter Storm Watches in North Dakota, 2016Every winter storm watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.